Alert archive / California / Wind Advisories in 2015

Wind Advisory 1, NWS Los Angeles, CA

January 5, 2015Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Jan 5, 2015, 12:25 AM PST for Los Angeles County, California. It took effect at Jan 5, 2015, 3:00 AM PST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2015, 12:25 AM PST (08:25 UTC)
In effect from
Jan 5, 2015, 3:00 AM PST
Expired
Jan 5, 2015, 3:00 PM PST
In force
12 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 8.4 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2015-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2015-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2625 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

909 
WWUS76 KLOX 050825
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1225 AM PST MON JAN 5 2015

CAZ053-054-051700-
/O.NEW.KLOX.WI.Y.0001.150105T1100Z-150105T2300Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
1225 AM PST MON JAN 5 2015

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT 3 PM PST THIS AFTERNOON.

* WINDS AND TIMING...NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH
  GUSTS TO 50 MPH WILL CONTINUE THROUGH MID AFTERNOON.

* IMPACTS...MOTORISTS ON I-5 AND I-14 WILL BE AFFECTED BY THESE
  WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

CAZ044-045-088-547-051700-
/O.NEW.KLOX.WI.Y.0001.150105T1100Z-150105T2300Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
INCLUDING THE CITIES OF...SANTA PAULA...FILLMORE...OJAI...PIRU...
THOUSAND OAKS...NEWBURY PARK...MOORPARK...SIMI VALLEY...
SANTA CLARITA...NEWHALL...VALENCIA...WOODLAND HILLS...
NORTHRIDGE...BURBANK...UNIVERSAL CITY
1225 AM PST MON JAN 5 2015

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON.

* WINDS...NORTH TO NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS TO 40
  MPH WILL CONTINUE THROUGH MID AFTERNOON. THE WINDS WILL BE
  STRONGEST NEAR TO THE VENTURA LOS ANGELES COUNTY LINE.

* IMPACTS...MOTORISTS ON HIGHWAYS 23...101...AND 126 WILL BE
  AFFECTED BY THESE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

CAZ040-051700-
/O.NEW.KLOX.WI.Y.0001.150105T1100Z-150105T2300Z/
VENTURA COUNTY COAST-
INCLUDING THE CITIES OF...VENTURA...OXNARD...CAMARILLO
1225 AM PST MON JAN 5 2015

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON.

* WINDS...NORTH TO NORTHEAST WINDS 15 TO 25 MPH WITH
  GUSTS TO 35 MPH WILL CONTINUE THROUGH MID AFTERNOON.

* IMPACTS...MOTORISTS ON HIGHWAY 101 WILL BE AFFECTED BY THESE
  GUSTY WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

CAZ046-051700-
/O.NEW.KLOX.WI.Y.0001.150105T1100Z-150105T2300Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
INCLUDING THE CITY OF...TOPANGA
1225 AM PST MON JAN 5 2015

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN LOS ANGELES/OXNARD HAS ISSUED A
WIND ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON.

* WINDS...NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 50
  MPH WILL CONTINUE THROUGH MID AFTERNOON. THERE WILL BE ISOLATED
  GUSTS TO 60 MPH IN THE HILLS ABOVE MALIBU. THE WINDS WILL BE
  STRONGEST THROUGH PASSES AND CANYONS.

* IMPACTS...MOTORISTS WILL BE AFFECTED BY THESE WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

ASR
2 follow-up statements
766 
WWUS76 KLOX 051701
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
901 AM PST MON JAN 5 2015

CAZ053-054-052300-
/O.CON.KLOX.WI.Y.0001.000000T0000Z-150105T2300Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
901 AM PST MON JAN 5 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WINDS AND TIMING...NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH
  GUSTS TO 50 MPH THROUGH MID AFTERNOON.

* IMPACTS...STRONG AND GUSTY WINDS ON AREA ROADWAYS INCLUDING
  INTERSTATE 5 AND HIGHWAY 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

CAZ044-045-088-547-052300-
/O.CON.KLOX.WI.Y.0001.000000T0000Z-150105T2300Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
INCLUDING THE CITIES OF...SANTA PAULA...FILLMORE...OJAI...PIRU...
THOUSAND OAKS...NEWBURY PARK...MOORPARK...SIMI VALLEY...
SANTA CLARITA...NEWHALL...VALENCIA...WOODLAND HILLS...
NORTHRIDGE...BURBANK...UNIVERSAL CITY
901 AM PST MON JAN 5 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WINDS...NORTH TO NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS TO 40
  MPH THROUGH MID AFTERNOON. THE WINDS WILL BE STRONGEST NEAR TO
  THE VENTURA - LOS ANGELES COUNTY LINE.

* IMPACTS...STRONG AND GUSTY WINDS ON AREA ROADWAYS INCLUDING
  HIGHWAYS 23... 101... AND 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

CAZ040-052300-
/O.CON.KLOX.WI.Y.0001.000000T0000Z-150105T2300Z/
VENTURA COUNTY COAST-
INCLUDING THE CITIES OF...VENTURA...OXNARD...CAMARILLO
901 AM PST MON JAN 5 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WINDS...NORTH TO NORTHEAST WINDS 15 TO 25 MPH WITH GUSTS TO 35
  MPH THROUGH MID AFTERNOON.

* IMPACTS...STRONG AND GUSTY WINDS ON AREA ROADWAYS INCLUDING HIGHWAY
  101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

CAZ046-052300-
/O.CON.KLOX.WI.Y.0001.000000T0000Z-150105T2300Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
INCLUDING THE CITY OF...TOPANGA
901 AM PST MON JAN 5 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS
AFTERNOON...

* WINDS...NORTH TO NORTHEAST WINDS 20 TO 30 MPH WITH GUSTS TO 50 
  MPH WILL CONTINUE THROUGH MID AFTERNOON. THERE WILL BE 
  ISOLATED GUSTS TO 60 MPH IN THE HILLS ABOVE MALIBU. THE WINDS 
  WILL BE STRONGEST THROUGH PASSES AND CANYONS.

* IMPACTS...STRONG AND GUSTY WINDS ON AREA ROADWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN DRIVING...USE EXTRA CAUTION. BE PREPARED FOR SUDDEN GUSTY
CROSS WINDS.

&&

$$

ASR/KJ
782 
WWUS76 KLOX 052241
NPWLOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
241 PM PST MON JAN 5 2015

CAZ053-054-052345-
/O.EXP.KLOX.WI.Y.0001.000000T0000Z-150105T2300Z/
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
INCLUDING THE CITIES OF...LOCKWOOD VALLEY...MOUNT PINOS...ACTON...
MOUNT WILSON...SANDBERG
241 PM PST MON JAN 5 2015

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

WINDS HAVE LARGELY DIMINISHED TO BELOW ADVISORY LEVELS AT MID
AFTERNOON. AS A RESULT...THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE AT 3 PM PST.

$$

CAZ044-045-088-547-052345-
/O.EXP.KLOX.WI.Y.0001.000000T0000Z-150105T2300Z/
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA CLARITA VALLEY-LOS ANGELES COUNTY SAN FERNANDO VALLEY-
INCLUDING THE CITIES OF...SANTA PAULA...FILLMORE...OJAI...PIRU...
THOUSAND OAKS...NEWBURY PARK...MOORPARK...SIMI VALLEY...
SANTA CLARITA...NEWHALL...VALENCIA...WOODLAND HILLS...
NORTHRIDGE...BURBANK...UNIVERSAL CITY
241 PM PST MON JAN 5 2015

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

WINDS HAVE LARGELY DIMINISHED TO BELOW ADVISORY LEVELS AT MID
AFTERNOON. AS A RESULT...THE WIND ADVISORY WILL BE ALLOWED TO
EXPIRE AT 3 PM PST. EVEN SO...LOCAL WIND GUSTS OVER 40 MPH WILL BE
POSSIBLE IN THE HILL THROUGH THE REST OF THE AFTERNOON.

$$

CAZ040-052345-
/O.EXP.KLOX.WI.Y.0001.000000T0000Z-150105T2300Z/
VENTURA COUNTY COAST-
INCLUDING THE CITIES OF...VENTURA...OXNARD...CAMARILLO
241 PM PST MON JAN 5 2015

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

WINDS HAVE DIMINISHED TO BELOW ADVISORY LEVELS AT MID AFTERNOON. AS
A RESULT...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 3 PM
PST.

$$

CAZ046-052345-
/O.EXP.KLOX.WI.Y.0001.000000T0000Z-150105T2300Z/
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
INCLUDING THE CITY OF...TOPANGA
241 PM PST MON JAN 5 2015

...WIND ADVISORY WILL EXPIRE AT 3 PM PST THIS AFTERNOON...

WINDS HAVE DIMINISHED TO BELOW ADVISORY LEVELS AT MID AFTERNOON. AS
A RESULT...THE WIND ADVISORY WILL BE ALLOWED TO EXPIRE AT 3 PM
PST. EVEN SO...LOCAL WIND GUSTS OVER 40 MPH WILL BE POSSIBLE
THROUGH THE REST OF THE AFTERNOON.

$$

SIRARD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Jan 4, 9:40 PM PST, 2 hours 45 minutes earlier.

Area forecast discussion, Jan 4, 9:40 PM PST, 2 hours 45 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
940 PM PST SUN JAN 4 2015

NEW AVIATION SECTION

.SYNOPSIS...

HIGH PRESSURE BUILDING ALOFT AND OFFSHORE FLOW AT THE SURFACE WILL
BRING CLEAR SKIES...A WARMING TREND AND ABOVE NORMAL TEMPERATURES
THROUGH MID WEEK. A WEAK TROUGH OF LOW PRESSURE WILL APPROACH THE
AREA LATER IN THE WEEK...RESULTING TEMPERATURES RETURNING TO NEAR
NORMAL BY FRIDAY...ALONG WITH PARTLY CLOUDY SKIES.

&&

.SHORT TERM (TONIGHT-WED)...THE LAX-DAG GRADIENTS AT 03Z WERE -4.8
MB AND LOWERING...WITH THE 00Z NAM FORECASTING AN OFFSHORE GRADIENT
OF -6.5 MB FOR 12Z MON. WITH THESE GRADIENTS...GUSTY NE WINDS WILL
BECOME MORE WIDESPREAD IN THE MTNS OVERNIGHT AND SPREAD TO THE LOWER
ELEVATIONS BY MON MORNING. WINDS ARE FORECAST TO BE JUST BELOW
ADVISORY LEVELS WHERE THE STRONGEST WINDS OCCUR OVER VTU/L.A.
COUNTIES...ALTHO OCCASIONAL GUSTS TO ADVISORY LEVELS WILL BE
POSSIBLE ESPECIALLY BELOW AND THRU THE FAVORED PASSES AND CANYONS. A
FEW HI CLOUDS WILL DRIFT OVERHEAD THRU THE NIGHT...OTHERWISE MOSTLY
CLEAR SKIES CAN BE EXPECTED.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE JUST OFF THE CA COAST WILL
BUILD INTO THE STATE THRU MON. THE UPPER LEVEL HIGH WILL DRIFT OVER
SRN CA MON NIGHT AND INTO AZ/NV ON TUE...THEN LINGER IN THIS AREA
THRU WED...WITH RIDGING EXTENDING INTO SRN CA. THIS PATTERN WILL
RESULT IN MOSTLY CLEAR SKIES WITH A FEW HI CLOUDS AT TIMES THRU
WED...ALONG WITH OFFSHORE FLOW AND WARMING TEMPS. GUSTY NE WINDS
WILL CONTINUE MAINLY NIGHT AND MORNING HOURS...ALTHO THE WINDS WILL
TURN WEAKER TUE THRU WED AND REMAIN MOSTLY BELOW ADVISORY LEVELS.
TEMPS WILL WARM TO ABOVE NORMAL LEVELS IN ALL AREAS MON THRU
WED...WITH THE WARMEST DAY LIKELY ON TUE. HIGH TEMPS IN THE WARMEST
VALLEYS TUE AND WED ARE EXPECTED TO TOP OUT IN THE LOWER 80S...WITH
70S FOR MOST COAST AND VLYS.

***FROM PREVIOUS DISCUSSION***

.LONG TERM (THU-SUN)...BY THURSDAY...THE UPPER RIDGE SHIFTS EASTWARD
AND A TROUGH APPROACHES THE WEST COAST. THIS WILL BRING A RETURN OF
SOME ONSHORE FLOW AND COOLER TEMPERATURES. WHILE NORTHERN CALIFORNIA
WILL LIKELY GET A LITTLE BIT OF RAIN WITH THIS NEXT SYSTEM...THE
FRONT WASHES OUT AS IT MAKES ITS WAY TO OUR FORECAST AREA.
TEMPERATURES WILL RETURN TO NEAR NORMAL THROUGH REMAINDER OF
EXTENDED PERIOD WITH PERIODS OF MID AND HIGH LEVEL CLOUDS.

&&

.AVIATION...

05/2350Z

AT 0545Z AT KLAX THERE WAS NO MARINE LAYER NOR AN INVERSION.

HI CONFIDENCE IN THE 06Z TAFS WITH VFR CONDITIONS EXPECTED AT ALL
THE AIRFIELDS THRU MON...EXCEPT KLGB WHERE THERE IS A 20 PERCENT
CHANCE OF MVFR VSBYS AT TIMES THRU 16Z. THERE IS A 30 PERCENT CHANCE
OF LOW LEVEL WIND SHEAR AT TIMES FOR KBUR LATE TONIGHT AND MON.

KLAX...HI CONFIDENCE IN THE 06Z CAVU TAF.

KBUR...HI CONFIDENCE IN THE 06Z CAVU TAF. THERE IS A 30 PERCENT
CHANCE OF LOW LEVEL WIND SHEAR AT TIMES AFT 13Z.

&&

.MARINE...04/800 PM...

FOR THE OUTER WATERS...ASIDE FROM NORTHERLY GUSTS AROUND 20 MPH THIS
EVENING...HIGH CONFIDENCE IN WINDS REMAINING BELOW SMALL CRAFT
ADVISORY LEVELS THROUGH WEDNESDAY. NORTHWEST WINDS ARE EXPECTED TO
INCREASE THURSDAY INTO FRIDAY...WITH A GOOD CHANCE OF SMALL CRAFT
ADVISORY CONDITIONS BY FRIDAY.

FOR THE INNER WATERS...MODERATE TO HIGH CONFIDENCE IN WINDS
REMAINING BELOW SMALL CRAFT ADVISORY LEVELS THROUGH THURSDAY. FOR
MONDAY MORNING...THERE IS A 30% CHANCE OF OFFSHORE WIND GUSTS TO
SMALL CRAFT ADVISORY LEVEL NEAR SHORE FROM POINT MUGU TO SANTA
MONICA. THERE IS A LESSER CHANCE OF GUSTS TO 25 KNOTS TUESDAY
MORNING. OTHERWISE LIGHT WINDS ARE EXPECTED.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
NONE

&&

PUBLIC...SIRARD/GOMBERG
AVIATION...ASR
MARINE...SMITH
SYNOPSIS...SUKUP

WWW.WEATHER.GOV/LOSANGELES

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 5, 2:29 AM PSTSmall Craft AdvisoryLOX10 hr

Nearby

Wind Advisories in California, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.